Alert archive / Georgia / High Wind Watches in 2024

High Wind Watch 1, NWS Atlanta, GA

January 7, 20248 counties in Georgia

NWS Atlanta, GA issued this high wind watch at Jan 7, 2024, 2:58 PM EST for 8 counties in Georgia. It took effect at Jan 8, 2024, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2024, 2:58 PM EST (19:58 UTC)
In effect from
Jan 8, 2024, 7:00 PM EST
Expired
Jan 8, 2024, 5:30 AM EST
In force
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 156 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS72 KFFC 071958
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
258 PM EST Sun Jan 7 2024

GAZ005>009-014>016-080400-
/O.NEW.KFFC.HW.A.0001.240109T0000Z-240110T0000Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
258 PM EST Sun Jan 7 2024

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph
  possible, mainly across elevations higher than 2000 feet.

* WHERE...Murray, Fannin, Gilmer, Union, Towns, Dawson, Lumpkin 
  and White Counties.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
398 
WWUS72 KFFC 080332
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1032 PM EST Sun Jan 7 2024

GAZ005>009-014>016-081300-
/O.CON.KFFC.HW.A.0001.240109T0000Z-240110T0000Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
1032 PM EST Sun Jan 7 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  possible, mainly across elevations higher than 2000 feet.

* WHERE...Murray, Fannin, Gilmer, Union, Towns, Dawson, Lumpkin 
  and White Counties.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
309 
WWUS72 KFFC 081030
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
530 AM EST Mon Jan 8 2024

GAZ005>009-014>016-082030-
/O.UPG.KFFC.HW.A.0001.240109T0000Z-240110T0000Z/
/O.NEW.KFFC.HW.W.0001.240108T2100Z-240110T0000Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
530 AM EST Mon Jan 8 2024

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Murray, Fannin, Gilmer, Union, Towns, Dawson, Lumpkin 
  and White Counties.

* WHEN...From 4 PM this afternoon to 7 PM EST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

GAZ001>004-011>013-019>023-030>034-041>045-052>055-066-067-078-
079-089>091-102-103-082030-
/O.NEW.KFFC.WI.Y.0001.240108T2100Z-240110T0000Z/
Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Pickens-Floyd-
Bartow-Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-North Fulton-
Gwinnett-Haralson-Carroll-Douglas-South Fulton-DeKalb-Heard-
Coweta-Fayette-Clayton-Troup-Meriwether-Harris-Talbot-Muscogee-
Chattahoochee-Marion-Stewart-Webster-
Including the cities of Calhoun, Rome, Cartersville, Gainesville,
Marietta, Atlanta, Lawrenceville, Carrollton, Douglasville, 
East Point, Decatur, Newnan, Peachtree City, Columbus, 
and Lumpkin
530 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of north central, northwest and west central 
  Georgia.

* WHEN...From 4 PM this afternoon to 7 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GAZ024-025-027-035>039-046>051-056>062-068>076-080>086-092>098-
104>113-082030-
/O.NEW.KFFC.WI.Y.0001.240109T0900Z-240110T1200Z/
Banks-Jackson-Madison-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Spalding-Henry-
Butts-Jasper-Putnam-Hancock-Warren-Pike-Upson-Lamar-Monroe-Jones-
Baldwin-Washington-Glascock-Jefferson-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Schley-Macon-Peach-Houston-Bleckley-
Laurens-Treutlen-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-
Wheeler-Montgomery-Toombs-
Including the cities of Athens, Conyers, Covington, Griffin, 
Milledgeville, Macon, Swainsboro, Warner Robins, Dublin, 
Americus, Cordele, and Vidalia
530 AM EST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 7 AM EST
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of central, east central, north central, 
  northeast, southeast and west central Georgia.

* WHEN...From 4 AM Tuesday to 7 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this high wind watch went out at Jan 7, 12:21 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 7, 12:21 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1221 PM EST Sun Jan 7 2024

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 421 AM EST Sun Jan 7 2024

Progressive upper level flow continues across the CONUS, although
weather conditions are expected to remain mainly benign through the
late Monday. Overcast skies remain across much of north Georgia due
to wraparound moisture on the back side of the low pressure system
that moved through the state yesterday. Meanwhile, the parent 500 mb
trough is currently extending from the northern Great Lakes towards
the ArkLaTex. This trough will lift quickly northeastward through
the Tennessee Valley and towards New England over the course of the
day today, skirting just to the north of Georgia. With mid-level
support in the vicinity of the trough and lingering moisture,
Isolated upslope rain showers will be possible in the early morning
hours in the far northern tier. Low temperatures this morning will
range from the upper 30s to low 40s across the majority of the
forecast area, although they will be lower, in the low to mid 30s in
the higher elevations of far northeast Georgia. Considering these
temperatures, these light upslope showers could transition to snow
or a rain/snow mix. Little to no accumulation is expected with any
snow that occurs, but areas above 2500 ft could see a light dusting.
Precipitation chances are expected to to an end by mid-morning today
as the trough moves quickly away to the northeast.

A mid-level ridge and associated surface high pressure will build
into the Southeast over the course of the day today, which will
promote dry conditions. Cloud cover will be slow to erode,
especially over north Georgia, which will inhibit diurnal heating.
As a result, high temperatures will be in the upper 40s to the north
of I-85 and in the low to mid 50s to the south. Skies will be clear
during the overnight hours, with low temperatures on Monday expected
to be colder than this morning -- mainly in the upper 20s to low
30s. On Monday, the ridge and high pressure will quickly shift
eastward out of the area as a potent low pressure system moves over
the southern Great Plains, which will position Georgia underneath
southwesterly upper level flow. Dewpoints and precipitable water
values will begin to increase from the south during the daytime on
Monday. By Monday afternoon, the low will be occluded, with a warm
front extending along the Gulf Coast with a cold front positioned TAF
further west. As the low begins to move east-northeast towards
the end of the short term period, lifting over the warm front will
begin to advance into west- central Georgia, at which point the
long term period picks up on Monday night.

King

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 421 AM EST Sun Jan 7 2024

Key Messages:

 - Potent storm system will approach the area on Monday, bringing
   the potential for locally heavy rainfall and strong to severe
   thunderstorms late Monday night into Tuesday.

 - Potential for wintry precipitation on the backside of the
   system across NE GA Tuesday night and early Wednesday morning

A strong upper level low is forecast to be deepening over the S
Central Plains Tuesday morning as it rapidly lifts ENE-NE between
the OH Valley and the lower Great Lakes by early Wednesday morning.
Global models have trended a bit farther to the N of yesterday's
models, but they remain in general agreement with each other. One
of the ramifications of this shift in the storm track is that the
swath of heaviest rainfall is now forecast to roughly straddle the
I-85 corridor, where rainfall amounts may exceed 3". Heaviest
rainfall amounts are progged for the NE terrain, where 4" amounts
are possible on the windward facing slopes due to orographic
effects. Rainfall amounts outside of this swath are expected to
range from 2.5-3", with amounts closer to 2" over the extreme SE
counties. Needless to say, the exact track of the upper low, and, by
extension, the surface low, will have a big impact on where the
heaviest rain lines up. However, the general rainfall forecast of
widespread 2-4" of rain has remained consistent. Area rainfall
amounts will bring the potential for at least localized flooding.

Warm, moist air is expected to surge northward on increasing
southerly winds Tuesday morning, with dew points reaching 55+
degrees SE of the Atlanta metro area. However, the wedge/cold air
damming across the NE remains consistent with yesterday's forecast.
This wedge will affect how rapidly the warmer air can lift N,
particularly as there is a race against time due to the rapidly
progressive storm system. This will be a low CAPE/high shear setup
with MUCAPE values of 200-400 J/kg over our S zones and effective
wind shear of around 40 kts. The greatest threat from thunderstorms
will be wind, mainly due to precip loading mixing down strong low-
level SW winds to the surface. Due to the impressive hodographs
during the event, isolated tornadoes appear to be possible as well,
with helicities exceeding 600 and EHI values of at least 1 over the
S and SE zones.

This will be a fairly windy storm system as well, with wind gusts
over 40 mph possible, particularly outside of the wedge. Gusts to 50
mph appear possible across the N terrain, with the strongest winds
expected Monday night and Tuesday morning. The latest NBM guidance
seemed a bit high with forecast winds, so have taken 90% of forecast
gusts and 95% of forecast sustained winds. These values are similar
to the previous forecast.

As this storm system rapidly departs, wrap-around moisture and
colder air will lead to some light snow showers or a rain/snow mix
Tuesday night across portions of N GA, but accumulating snow is not
expected at this time. /SEC

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM EST Sun Jan 7 2024

Cold air stratocu deck should continue to diminish through the
afternoon and go sct in the new few hours. Winds should also get
gusty, with frequent gusts to around 25kt possible through the
late afternoon. Winds do go lighter overnight and shift to the
east around 10Z-ish. Gusts pick back up by mid morning. Once the
MVFR deck breaks, the remainder of the TAF period should be VFR
with occasional bkn/ovc high clouds.

//ATL Confidence...18Z Update...
High confidence all elements.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          29  50  39  62 /   0  10 100 100
Atlanta         32  49  41  60 /   0  10 100 100
Blairsville     25  45  34  53 /   0  10 100 100
Cartersville    28  50  39  60 /   0  10 100 100
Columbus        33  55  46  65 /   0  30 100 100
Gainesville     30  48  38  58 /   0  10 100 100
Macon           32  53  45  66 /   0  10 100 100
Rome            28  52  40  60 /   0  10 100 100
Peachtree City  29  51  41  62 /   0  10 100 100
Vidalia         36  57  48  70 /   0  10 100 100

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....SEC
AVIATION...NListemaa
Hazardous weather outlook, Jan 7, 5:18 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
518 AM EST Sun Jan 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
518 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A potent storm system is expected to bring a chance of thunderstorms
and heavy rainfall to north and central Georgia Monday afternoon
into Tuesday. Some storms may be strong to severe, particularly south
of a Columbus to Augusta line. Widespread wind gusts to 40 mph are
possible, with higher gusts in thunderstorms and across the northern
mountains. Continue to stay tuned for more details on this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight, but may be
needed late Monday into Tuesday.

Nearby

High Wind Watches in Georgia, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.